Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Topeka, KS

July 28, 2000Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 28, 2000, 3:44 AM CDT for Washington County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2000, 3:44 AM CDT (08:44 UTC)
Expired
Jul 28, 2000, 4:45 AM CDT
In force
61 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS53 KTOP 280844
SVRTOP
KSC201-280945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 445 AM CDT

* AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF MORROWVILLE...OR ABOUT 30
  MILES WEST OF MARYSVILLE...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  MORROWVILLE
  HOLLENBURG
  WASHINGTON
  BARNES
  
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:29 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 28, 2:29 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
229 AM CDT FRI JUL 28 2000

THUNDERSTORM CLUSTER ACROSS CENTRAL KANSAS CONTINUES TO HEAD TOWARD
THE TOP CWA. LATEST RADAR AND SATELLITE TRENDS HAVE SHOWN WEAKENING
SINCE 06Z IN KS WITH NEARLY STATIONARY STORMS NORTH OF HASTINGS.
LAPS HAS THETA-E AXIS ALONG THE NEBRASKA BORDER WITH A MAX ALONG THE
BOUNDARY. WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS
MORNING MOST AREAS...EXCEPT MAY KEEP CHC POPS GOING IN SOUTHEAST.

SHORTWAVE TROF OVER THE NEBRASKA PANHANDLE IS FORECAST BY ALL MODELS
TO DIVE SOUTHEAST ACROSS KANSAS TODAY/TONIGHT. MORNING CONVECTION MAY
STABILIZE THE ATMOSPHERE THIS AFTERNOON AND MAY INHIBIT ANY
DEVELOPMENT OUTSIDE OF THIS MORNING. NEXT QUESTION IS WHERE WILL THE
BOUNDARY LAY THIS AFTERNOON. ETA/MESO ETA DO NOT MOVE THE BOUNDARY
SOUTH THROUGH THE CWA UNTIL MID DAY ON SATURDAY WHILE THE NGM AND
AVN MOVE THE BOUNDARY SOUTH INTO THE SOUTHERN SECTIONS OF THE CWA BY
00Z SAT. WILL LEAN TOWARD MOVING THE FRONT A LITTLE SOUTH AS ONGOING
CONVECTION MAY GIVE IT A PUSH. AMOUNT OF CLOUDS AND PRECIPITATION
WILL LEAD TO COOLER TEMPS THAN THURSDAYS MID TO UPPER 90S...HIGHS IN
THE MIDDLE TO UPPER 80S ACROSS THE CWA LOOK REASONABLE...BUT COULD
BE COOLER.

TONIGHT...ANY CONVECTION SHOULD BE IN THE VICINITY OF THE FRONT...SO
WILL KEEP SMALL POPS GOING FOR AREAS SOUTH OF INTERSTATE 70.
SATURDAY LOOKS DRY AND COOL AS SURFACE RIDGE BUILDS INTO CWA AS
GREAT LAKES VORTEX SHIFTS SOUTHWEST INTO ILLINOIS...LOWERING HEIGHTS
OVER EASTERN KANSAS. HIGHS SHOULD BE A TAD BELOW SEASONAL
VALUES...GENERALLY IN THE MIDDLE 80S.

.TOP...NONE.

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:50 PM CDTSevere Thunderstorm WarningTOPPottawatomie25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.